Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 97, NWS Gaylord, MI

June 28, 20084 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 28, 2008, 3:50 PM EDT for 4 counties in Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2008, 3:50 PM EDT (19:50 UTC)
Expired
Jun 28, 2008, 4:35 PM EDT
In force
45 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Crawford County, MI, Kalkaska County, MI, Missaukee County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 32 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 3:21 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 281950
SVRAPX
MIC039-079-113-143-282045-
/O.NEW.KAPX.SV.W.0097.080628T1950Z-080628T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT SAT JUN 28 2008

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN...
  CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN...
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN...
  ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 445 PM EDT

* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
  SOUTH OF SHARON...OR 14 MILES NORTHEAST OF LAKE CITY...MOVING EAST
  AT 32 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTH HIGGINS LAKE PARK...
  GRAYLING...
  HARTWICK PINES STATE PARK...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4481 8459 4451 8461 4441 8505 4456 8515
TIME...MOT...LOC 1950Z 248DEG 28KT 4452 8500

$$


MSB/JZ
3 follow-up statements
000 
WWUS34 KAPX 282005
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
405 PM EDT SAT JUN 28 2008

MIC113-143-282015-
/O.CAN.KAPX.SV.W.0097.000000T0000Z-080628T2045Z/
MISSAUKEE MI-ROSCOMMON MI-
405 PM EDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR ROSCOMMON AND MISSAUKEE
COUNTIES IS CANCELLED...

LAT...LON 4460 8499 4481 8459 4452 8462 4452 8498
TIME...MOT...LOC 2005Z 248DEG 28KT 4456 8485

$$

MIC039-079-282045-
/O.CON.KAPX.SV.W.0097.000000T0000Z-080628T2045Z/
KALKASKA MI-CRAWFORD MI-
405 PM EDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CRAWFORD AND KALKASKA COUNTIES...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
13 MILES SOUTHWEST OF GRAYLING...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE MARGRETHE AND GRAYLING...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4460 8499 4481 8459 4452 8462 4452 8498
TIME...MOT...LOC 2005Z 248DEG 28KT 4456 8485

$$
000 
WWUS34 KAPX 282018
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
418 PM EDT SAT JUN 28 2008

MIC079-282028-
/O.CAN.KAPX.SV.W.0097.000000T0000Z-080628T2045Z/
KALKASKA MI-
418 PM EDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR KALKASKA COUNTY IS
CANCELLED...

LAT...LON 4463 8478 4474 8461 4452 8462 4453 8476
TIME...MOT...LOC 2018Z 255DEG 38KT 4461 8463

$$

MIC039-282045-
/O.CON.KAPX.SV.W.0097.000000T0000Z-080628T2045Z/
CRAWFORD MI-
418 PM EDT SAT JUN 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CRAWFORD COUNTY...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GRAYLING...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4463 8478 4474 8461 4452 8462 4453 8476
TIME...MOT...LOC 2018Z 255DEG 38KT 4461 8463

$$
000 
WWUS34 KAPX 282035
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
435 PM EDT SAT JUN 28 2008

MIC039-282045-
/O.CAN.KAPX.SV.W.0097.000000T0000Z-080628T2045Z/
CRAWFORD MI-
435 PM EDT SAT JUN 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CRAWFORD COUNTY IS 
CANCELLED...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED.

A SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY REMAINS IN 
EFFECT UNTIL 515 PM.

LAT...LON 4463 8478 4474 8461 4452 8462 4453 8476
TIME...MOT...LOC 2035Z 255DEG 38KT 4465 8439

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:06 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 28, 2:06 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
206 PM EDT SAT JUN 28 2008

.AVIATION...CURRENTLY, THUNDERSTORMS ARE STAYING OUT OF THE TAF
REGIONS. HOWEVER, IT IS ONLY A MATTER OF TIME. THE MAIN CONCERN
WILL BE THE STORMS LATER THIS AFTERNOON WITH THE UPPER LOW. THE
THUNDER LOOKS LIKE IT WILL BE IN THE REGION AFTER 20Z AT THE
LATEST.

LUTZ

&&

.PREV DISCUSSION... /ISSUED 740 AM EDT SAT JUN 28 2008/

AVIATION...COOL FRONT PASSING ACROSS TAF SITES THIS MORNING WITH
SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM.  GENERALLY MVFR CIGS.
MUCH DRIER AIR MOVING IN BY 18Z WITH VFR CIGS/VSBYS.  ANOTHER WEAK
SHORTWAVE TROF WILL APPROACH THE AREA TOWARD 00Z.  THIS MAY HELP TO
RE-FIRE SOME SHOWERS AND THUNDERSTORMS.  TIGHTENING SURFACE
GRADIENT TODAY BEHIND THE FRONT...RESULTING IN GUSTY WEST WINDS AT
15 TO 25 KTS.  LATER TONIGHT...MOIST BOUNDARY LAYER CONDITIONS WITH
LIGHT WINDS LIKELY RESULTING IN FOG DEVELOPMENT AT TERMINALS
/ESPECIALLY PLN AND APN/.

PREV DISCUSSION... /ISSUED 404 AM EDT SAT JUN 28 2008/

DISCUSSION...WATER VAPOR IMAGERY SHOWING STRONG UPPER LOW ON THE
NORTHERN EDGE OF 110KT 300MB JET ENERGY OVER NORTH DAKOTA.  AT THE
SURFACE...A WARM FRONT EXTENDED FROM NRN WISCONSIN INTO UPPER
MICHIGAN WITH A COOL FRONT OVER EASTERN WISCONSIN.  WARM CONVEYOR
BELT PCPN EXITING THE AREA EARLY THIS MORNING WITH DECAYING AREA OF
SHOWERS/ISOLD TSTMS ASSOCIATED WITH COLD FRONT /LEADING EDGE OF MID
LEVEL DRY AIR/ NOW CROSSING LAKE MICHIGAN.  THE FORECAST ISSUE OF
THE DAY IS WHEN/WHERE/IF TSTM DEVELOPMENT OCCURS TODAY ACROSS
NORTHERN MICHIGAN.

SURFACE TROF/COLD FRONT WILL SWING THRU THE AREA THIS MORNING...
FOLLOWED BY MID LEVEL /850-700MB/ DRY SLOT. WARM AIR ADVECTION
PCPN WILL GRADUALLY BE SHUNTED NORTH/EAST BY DRY AIR SURGING INTO
THE AREA. MUCAPES OF 1200 J/KG THIS MORNING WITH 30-40KT MID LEVEL
FLOW...SO AN ISOLATED SEVERE THUNDERSTORM NOT OUT OF THE QUESTION
ON THE LEADING EDGE OF DRY AIR PUSH. MAIN THREAT WOULD BE HAIL
WITH FREEZING LEVELS AROUND 12K. THERE MAY BE A BREAK IN THE
ACTION FOR THE EARLY/MID AFTERNOON PERIOD ACROSS NORTHERN
LOWER...AS MID LEVEL DRY AIR OVERTAKES THE AREA. BY LATER IN THE
AFTERNOON...A RE-INFORCING SHOT OF H8-H7 MOISTURE ASSOCIATED WITH
AN UPSTREAM VORT CENTER WILL MOVE TOWARD NORTHWEST LOWER. THIS
ADDED MOISTURE...IN COMBO WITH WARM LATE JUNE HEATING AND 500MB
COLD POOL MOVING IN FROM THE WEST...WILL HELP TO SPARK SCATTERED
SHOWERS/STORMS. MOST FAVORED AREAS WILL BE INTERIOR PORTIONS OF
NORTHERN LOWER WESTWARD TOWARD THE LAKE MICHIGAN SHORELINE.
ALTHOUGH SEVERE PARAMETERS ARE ON THE DECREASE THROUGH THE LATE
AFTERNOON...FREEZING LEVELS UNDER 10K WILL MAKE HAIL A THREAT WITH
ANY THUNDERSTORMS THAT DEVELOP. OVER EASTERN UPPER...THUNDERSTORMS
WILL BE MORE NUMEROUS THROUGHOUT THE DAY...WHERE REMNANTS OF PRE-
FRONTAL TROF AND WEAK ONSHORE LAKE BREEZE FLOW WILL ENHANCE LOW
LEVEL CONVERGENCE AND FOCUS SHWRS/TSTMS. 950MB FLOW OF 15-25KTS
BEHIND THE FRONT TODAY AND WILL HOIST SCA/S FOR LAKE MICHIGAN...AND
LAKE HURON AREAS FROM TAWAS CITY SOUTHWARD.

VORT CENTER WILL PROGRESS ACROSS NORTHERN LOWER THIS EVENING...WITH
DUIRNAL SHOWER/TSTMS DIMINISHING WITH THE LOSS OF DAYTIME HEATING.
A COOL AND UNSETTLED DAY IN STORE FOR NORTHERN MICHIGAN ON SUNDAY
WITH LARGE UPPER LOW OVER ONTARIO AND MOIST CYCLONIC FLOW ACROSS THE
GREAT LAKES.  WITH 500MB COLD POOL AND SEVERAL WEAK VORTICITY
CENTERS ROTATING THROUGH THE 500MB FLOW...SCATTERED SHOWERS AND A
FEW THUNDERSTORMS FOR THE ENTIRE AREA.  PRETTY SKINNY CAPE ON THE
FORECAST SOUNDINGS...BUT WITH FREEZING LEVELS AROUND 10K...HAIL
WOULD BE A THREAT WITH ANY THUNDERSTORMS THAT DEVELOP.  HIGH
TEMPERATURES ON SUNDAY REMAINING IN THE 60S.

ONE LAST PIECE OF ENERGY WILL PIVOT AROUND UPPER LOW ON
MONDAY...BRINGING ANOTHER THREAT OF SCATTERED SHOWERS/TSTMS.
TEMPERATURES REMAINING BELOW NORMAL ON MONDAY...WITH MOST AREAS
MAXING IN THE UPPER 60S TO LOWER 70S.

ONE QUIET DAY ON TUESDAY BEFORE NEXT COLD FRONT DROPS INTO THE AREA
FOR MIDWEEK WITH ANOTHER SHOT OF COOLER AIR.

JK

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 28, 4:23 AM EDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
423 AM EDT SAT JUN 28 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
291130-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
423 AM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE OUTLOOK
AREA THROUGH THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL
BE BEFORE NOON...AND THEN AGAIN BETWEEN 4 PM AND 10 PM. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING
LARGE HAIL.

RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES OF NORTHERN
MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY MAY PRODUCE SMALL
HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:03 PM EDTSevere Thunderstorm WarningAPXAntrim, Crawford, Kalkaska, Otsego57 min
Jun 27, 9:35 PM EDTSevere Thunderstorm WarningAPXArenac, Iosco43 min
Jun 27, 9:41 PM EDTSpecial Marine WarningAPX39 min
Jun 28, 12:49 PM EDTSpecial Marine WarningAPX46 min
Jun 28, 4:21 PM EDTSevere Thunderstorm WarningAPXCrawford, Oscoda54 min
Jun 28, 5:08 PM EDTSpecial Marine WarningAPX30 min
Jun 28, 5:25 PM EDTSpecial Marine WarningAPX93 min
Jun 28, 5:36 PM EDTSpecial Marine WarningAPX53 min
Jun 28, 7:45 PM EDTWind AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Crawford, Gladwin and 9 more2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.